Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 441, NWS Norman, OK

June 16, 2001Harper County, Woods County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 16, 2001, 7:12 PM CDT for Harper County, Woods County, Woodward County, Oklahoma. It was in force for 63 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 16, 2001, 7:12 PM CDT (00:12 UTC)
Expired
Jun 16, 2001, 8:15 PM CDT
In force
63 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Harper County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 103 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:15 PM CDTHail 0.88Buffalo, OK
Jun 16, 7:25 PM CDTHail 0.88Plainview, OK
Jun 16, 7:45 PM CDTHail 1Mooreland, OKHouse windows were broken by hail.
Jun 16, 8:15 PM CDTHail 0.75Mooreland, OK
Jun 16, 8:25 PM CDTHail 1Mooreland, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
3535 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 170015
SVROKC

OKC059-151-153-170115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
712 PM CDT SAT JUN 16 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HARPER COUNTY IN NORTHWEST OKLAHOMA
  WOODS COUNTY IN NORTHWEST OKLAHOMA
  NORTHERN WOODWARD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 815 PM CDT

* AT 712 PM CDT...DOPPLER RADAR DETECTED A LARGE SEVERE THUNDERSTORM 
5 MILES NORTHEAST OF SELMAN...MOVING SOUTHEAST AT 20 MPH. THIS STORM 
WILL PRODUCE HAIL TO GOLFBALL SIZE AND WINDS IN EXCESS OF 70 MPH... 
ALONG AND SEVERAL MILES EITHER SIDE OF THE CIMARRON RIVER.  THE STORM WILL 
BE NEAR ALABASTER CAVERNS STATE PARK BEFORE 800 PM.

* LOCATIONS IN THE WARNING INCLUDE ALABASTER CAVERNS STATE PARK...
  FREEDOM...PLAINVIEW AND SELMAN

TAKE COVER INDOORS AND AWAY FROM WINDOWS. THIS STORM WILL PRODUCE 
FREQUENT %DANGEROUS CLOUD TO GROUND LIGHTNING AND MAY FLOOD LOW LYING 
AREAS.

LAT...LON 3697 9937 3685 9955 3644 9923 3670 9892

ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:00 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 16, 3:00 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT SAT JUN 16 2001

QUESTIONS PERSIST ON DEVELOPMENT OF CONVECTION LATE THIS AFTERNOON
AND EVENING...MAINLY ACROSS NORTHWEST AND WEST CENTRAL SECTIONS OF
OKLAHOMA. LINE OF TOWERS DEVELOPING ALONG DRYLINE ACROSS SOUTHWEST
KANSAS...INTO EASTERN OKLAHOMA PANHANDLE...DOWN INTO WEST CENTRAL
TEXAS PANHANDLE. FURTHER TO THE SOUTH AND EAST...MESOSCALE
CONFLUENCE/CONVERGENCE AXIS IS HELPING WITH THE DEVELOPMENT OF SOME
ELEVATED TCU ACROSS CENTRAL OKLAHOMA. DO NOT THINK ANYTHING WILL
COME OF MENTIONED TCU FIELD IN CENTRAL PORTIONS OF THE STATE...BUT
WILL MONITOR UNTIL ISSUANCE TIME. BASED ON OBSERVATIONS AND LATEST
ETA-KF...POPS MAY BE REQUIRED ACROSS WEST/NORTHWEST OKLAHOMA FOR
POTENTIAL ACTIVITY NEAR DRYLINE.

AFTER TONIGHT...WILL LEAVE POPS NIL UNTIL WEDNESDAY...WHEN SURFACE
BOUNDARY ACROSS KANSAS BEGINS TO NUDGE CLOSER TO AREA. ALSO...
MID/UPPER LEVEL FLOW BECOMES MORE NORTHWESTERLY. THURSDAY THRU
SATURDAY...PATTERN BECOMES FAVORABLE FOR HIGH PLAINS/LEE SLOPE
CONVECTION TO DEVELOP INTO CONVECTIVE COMPLEX AND TRAVEL INTO
WESTERN/CENTRAL PORTIONS OF OKLAHOMA AT NIGHT...LINGERING INTO THE
NEXT MORNING ACROSS THE SOUTH. FRONTAL BOUNDARY STILL EXPECTED TO
MOVE INTO AND ACROSS THE AREA WEDNESDAY AND THURSDANY...TEMPS AOB
SEASONAL NORMS ACROSS MUCH OF THE AREA FOR A FEW DAYS.

FCSTID = 11
OKC   69  93  70  94 /   0   0   0   0
HBR   69  96  70  97 /  20   0   0   0
SPS   70  96  70  97 /   0   0   0   0
GAG   68  96  69  97 /  30   0   0   0
PNC   69  95  70  97 /  10   0   0   0
DUA   67  93  70  94 /   0   0   0   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jun 16, 6:53 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
653 PM CDT SAT JUN 16 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0651 PM    13 N SELMAN               OK   1.00 INCH HAIL
06/16/01   HARPER                         PUBLIC REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:40 PM CDTSevere Thunderstorm WarningOUNAlfalfa35 min
Jun 16, 8:10 PM CDTSevere Thunderstorm WarningOUNWoodward65 min
Jun 16, 9:09 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant51 min
Jun 16, 9:13 PM CDTSevere Thunderstorm WarningOUNMajor, Woodward62 min
Jun 16, 9:31 PM CDTSevere Thunderstorm WarningOUNWoods44 min
Jun 16, 10:00 PM CDTSevere Thunderstorm WarningOUNNoble45 min
Jun 16, 10:10 PM CDTSevere Thunderstorm WarningOUNMajor50 min
Jun 16, 10:39 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher66 min
Jun 16, 11:13 PM CDTSevere Thunderstorm WarningOUNGarfield32 min
Jun 16, 11:43 PM CDTSevere Thunderstorm WarningOUNKingfisher47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.